Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 243, NWS Las Vegas, NV

August 26, 2022Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 26, 2022, 4:06 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 4:06 PM MST (23:06 UTC)
Expired
Aug 26, 2022, 7:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WGUS55 KVEF 262306
FFWVEF
AZC015-CAC071-270215-
/O.NEW.KVEF.FF.W.0243.220826T2306Z-220827T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
406 PM PDT Fri Aug 26 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 715 PM MST /715 PM PDT/.

* At 406 PM MST /406 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain along Interstate 40 south of Needles. Between 
  0.75 and 1 inch of rain has fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Topock and Needles.

This includes the following highways...
	Interstate 40 in Arizona between mile markers 0 and 11.
	Interstate 40 in California between mile markers 149 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3477 11456 3479 11446 3473 11429 3462 11429
      3459 11443 3457 11460 3464 11469 3477 11458

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
671 
WGUS75 KVEF 270018
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
518 PM PDT Fri Aug 26 2022

AZC015-CAC071-270215-
/O.CON.KVEF.FF.W.0243.000000T0000Z-220827T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
518 PM MST Fri Aug 26 2022 /518 PM PDT Fri Aug 26 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST/715 PM 
PDT/ THIS EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO 
COUNTIES...

At 518 PM MST /518 PM PDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area have ended. Radar 
estimated between 1 and 1.50 inches of rain fell in the mountains 
south of Interstate 40 between Needles and Topock. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Topock and Needles.

This includes the following highways...
	Interstate 40 in Arizona between mile markers 0 and 11.
	Interstate 40 in California between mile markers 149 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3477 11456 3479 11446 3473 11429 3462 11429
      3459 11443 3457 11460 3464 11469 3477 11458

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
587 
WGUS75 KVEF 270208
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
708 PM PDT Fri Aug 26 2022

AZC015-CAC071-270218-
/O.EXP.KVEF.FF.W.0243.000000T0000Z-220827T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
708 PM MST Fri Aug 26 2022 /708 PM PDT Fri Aug 26 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST/715 PM PDT/ THIS 
EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3477 11456 3479 11446 3473 11429 3462 11429
      3459 11443 3457 11460 3464 11469 3477 11458

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:08 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 26, 2:08 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
208 PM PDT Fri Aug 26 2022

.SYNOPSIS...Isolated thunderstorms are possible once again this
afternoon before conditions begin to dry out over the weekend and
remain mostly dry through next week. Temperatures will hover near
or slightly below normal today through the weekend before a
warming trend commences next week.

&&

.SHORT TERM...through Sunday night.

A few isolated thunderstorms are underway this afternoon across
southern Nevada and Northwest Arizona. The influence of drier air
is evident across the region with more limited storm coverage this
afternoon and a tendency for swifter storm motion thanks to
increasing westerly winds aloft. In fact, some of the storm
activity going on now may tend to mix down some drier mid level
air and have an additional stabilizing effect over time. In the
meantime, expect isolated thunderstorms with brief heavy rain and
gusty winds to remain possible, particularly across southern
Nevada and Northwest Arizona. A few stray showers may also pop up
in the high terrain of Inyo county.

Drier conditions will work in from the west tomorrow with
thunderstorm activity becoming confined mainly to the Arizona
strip and eastern Lincoln county. Similar conditions will persist
into Sunday with a weak shortwave draped across the Great Basin
maintaining a fairly dry southwesterly flow into the region.
Temperatures will remain near seasonal normal.

.LONG TERM...Monday through Friday.

Dry conditions look to continue into next week as the Monsoon
takes an extended break as the monsoonal high pressure system
shifts south . With conditions drying out, temperatures will be on
the increase and moderate heat risk may return by midweek with
lower desert temperatures climbing into the 105-115 degree range.

&&

.AVIATION...For Harry Reid...A few thunderstorms are possible once
again this afternoon, mainly over the higher terrain surrounding the
Vegas valley.  While the storms are not expected to move off the
mountains, gusty outflow winds in the 20-30kt range are possible
with the 21Z to 01Z being the most likely time period.  Winds will
turn more southwest and become light overnight into Saturday
morning. Little, if any convection is expected over the weekend.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated convection is expected across
southern Nevada and the Colorado River Valley once again this
afternoon.  Storms should remain anchored over the higher terrain
near the Vegas area TAF sites, although gusty outflow winds will be
possible at KVGT and KHND, generally between 21Z and 01Z.  Storms
are expected to be a bit more numerous in the CRV, and a TEMPO group
has been added to both KIFP and KEED for late this afternoon to
account for this.  No storms are expected at KDAG or KBIH.  Winds
are all sites should become light once again overnight favoring
typical diurnal directions. Convection will be more limited on
Saturday with only a few isolated storms possible over northwest
Arizona and in the Colorado River Valley.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:20 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 26, 1:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 26, 2:05 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 26, 2:22 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 26, 2:29 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 26, 3:23 PM MSTSevere Thunderstorm WarningVEFMohave67 min
Aug 26, 4:28 PM MSTSevere Thunderstorm WarningVEFMohave62 min
Aug 25, 5:33 PM MSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 25, 9:21 PM MSTFlash Flood Warning Considerable damage threatVEFInyo5 hr

Nearby

Flash Flood Warnings in Arizona, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.